Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 265, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 4, 2016, 5:41 PM CDT for Scott County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- Sep 4, 2016, 6:12 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
274
WUUS53 KDDC 042241
SVRDDC
KSC171-042330-
/O.NEW.KDDC.SV.W.0265.160904T2241Z-160904T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
PENCE...OR 15 MILES NORTHEAST OF LEOTI...MOVING NORTHEAST AT 30
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PENCE AND SCOTT STATE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10076 3866 10075 3856 10113 3870 10113
TIME...MOT...LOC 2241Z 240DEG 24KT 3866 10117
HAIL...1.75IN
WIND...60MPH
$$2 follow-up statements
256
WWUS53 KDDC 042308
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN SEP 4 2016
KSC171-042330-
/O.CON.KDDC.SV.W.0265.000000T0000Z-160904T2330Z/
SCOTT KS-
608 PM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN SCOTT COUNTY...
AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SCOTT STATE LAKE...OR 18 MILES NORTH OF SCOTT CITY...MOVING
NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PENCE AND SCOTT STATE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10081 3867 10080 3865 10112 3870 10113
TIME...MOT...LOC 2308Z 240DEG 24KT 3875 10097
HAIL...1.50IN
WIND...60MPH
$$481
WWUS53 KDDC 042312
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN SEP 4 2016
KSC171-042322-
/O.CAN.KDDC.SV.W.0265.000000T0000Z-160904T2330Z/
SCOTT KS-
612 PM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3870 10081 3867 10080 3865 10112 3870 10113
TIME...MOT...LOC 2311Z 240DEG 24KT 3877 10094
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:42 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 4, 2:42 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 242 PM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday) Issued at 1258 PM CDT Sun Sep 4 2016 The high resolution convective allowing models show another round of storms developing this afternoon . Initiation in the far east central Colorado counties, just ahead of the surface trough in a more moist upslope/convergent environment. Differences arise with the track of the cells in each model, where the overwhelming majority drive the storms north across nw KS, avoiding the area around Hays and northward where upwards of 7 inches were received last night. Any storms tonight will be more of a single cell nature and although having high rain rates, training cells will not be an issue this time. With this in mind, we will not extend to the flood watch areally to the east, but keep in mind a decaying storm later this evening may move into the area, mainly around Wakeeney. .LONG TERM...(Monday night through Sunday) Issued at 1258 PM CDT Sun Sep 4 2016 Convective chances will be mainly relegated to the western section of the forecast area over the next couple of days, again tied to initiation along the surface trough over far eastern CO and the KS line. However as time goes by this week the synoptic flow appears to become flattened by a strong wave moving through the Northern Plains. Both the ECMWF and GFS suggest a front pushing south midweek with little to no forcing for lift, across western KS. By the latter half of the week, however, the gfs and ecmwf predict a wet pattern for the area from western Oklahoma into eastern KS. Temperatures will remain warm in the low 90s through mid week before cooling to the low 80s by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1242 PM CDT Sun Sep 4 2016 Convective initiation and tracking will generally be expected to remain west of the local terminals later this afternoon and evening. Surface winds will remains gusty through the afternoon and into the evening based on local GFS MOS guidance and the presence of a surface trough across far se Colorado. VFR conditions are expected barring any low probability decaying convection late tonight around HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 70 92 70 / 10 10 10 10 GCK 92 70 93 70 / 20 20 10 20 EHA 92 67 91 67 / 10 10 20 20 LBL 91 68 92 70 / 10 10 10 10 HYS 89 71 93 72 / 10 10 10 10 P28 89 71 92 72 / 10 10 10 10 && .DDC Watches/Warnings/Advisories...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Sep 4, 5:38 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 538 AM CDT SUN SEP 4 2016 KSZ030-031-043>046-061>066-074>081-084>090-051045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 538 AM CDT SUN SEP 4 2016 /438 AM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN ISOLATED SEVERE THUNDERSTORM OR TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS MAINLY FAR WEST CENTRAL KANSAS, GENERALLY WEST OF A GARDEN CITY TO SCOTT CITY LINE. SHOULD A MATURE SEVERE THUNDERSTORM OCCUR, THE GREATEST THREAT WILL BE VERY LARGE HAIL TO TWO INCHES IN DIAMETER AND DAMAGING WIND GUSTS OF 65 TO 70 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS EACH DAY THIS WEEK, PRIMARILY NEAR THE LEE TROUGH AXIS ACROSS FAR WEST CENTRAL AND SOUTHWEST COLORADO. A LARGE SCALE SEVERE WEATHER RISK WILL BE VERY LIMITED DUE TO THE LIMITED COVERAGE OF THUNDERSTORM ACTIVITY. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Sep 4, 2:53 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 153 PM MDT SUN SEP 4 2016 KSZ061-042100- HAMILTON KS- 153 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 300 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HARTMAN...OR 24 MILES EAST OF LAMAR...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3826 10204 3826 10161 3820 10159 3813 10204 TIME...MOT...LOC 1952Z 253DEG 21KT 3821 10220 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 12:28 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 62 min |
| Sep 4, 1:29 AM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| Sep 4, 3:06 AM CDT | Areal Flood Advisory | DDC | Ellis | 6 hr |
| Sep 4, 3:54 AM CDT | Flash Flood Warning | DDC | Ellis | 5 hr |
| Sep 4, 8:47 AM CDT | Areal Flood Warning | DDC | Ellis | 12 hr |
| Sep 4, 2:53 PM CDT | Special Weather Statement | DDC | Hamilton | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.